Texas, 2014

Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2014

August 18 to 19, 2014 · NWS SJT · 4 events in 3 counties and zones

An upper level shear zone across West Central Texas resulted in scattered showers and thunderstorms. The thunderstorms were slow moving, which resulted in isolated reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level shear zone across West Central Texas resulted in scattered showers and thunderstorms. The thunderstorms were slow moving, which resulted in isolated reports of flash flooding. In addition, an isolated damaging wind report was received near Llano State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 18, 3:21 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 3:21 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
421 AM CDT MON AUG 18 2014

.SHORT TERM...
(Today and Tonight)

A band of showers had developed from Sonora to San Angelo at 3 AM,
associated with an upper level trough/shear zone. The NAM/GFS/Texas
Tech WRF models all indicate scattered to numerous showers and
thunderstorms in the shear zone, from the Concho Valley southward
into this evening. Rain chances were increased today and high
temperatures lowered into the upper 80s, in the vicinity of the
upper trough. Farther north, along and north of the I-20 corridor,
where less rainfall is expected, highs should be warmer in the lower
to mid 90s. Showers and thunderstorm chances should decrease tonight
as the upper trough is pushed slowly southwestward.

The main weather threat will continue to be the same: localized
street flooding due to slow moving storms in a semi-tropical
atmosphere. The best areas for heavy rainfall will be mainly from
the Concho Valley southward, though a few heavy bands may affect
areas east to Brownwood, Brady, Junction and Mason. Strong gusty
winds and dangerous lightning will also be possible.

.LONG TERM...
(Tuesday through Sunday)

The forecast for the long term remains dry, with afternoon highs
typical for August. Models indicate the upper ridge will continue to
slowly shift east this week. As the upper ridge centers over the
central Gulf states by late week, cooler air moving over West
Central Texas, at 850mb, should help keep afternoon highs a few
degrees below the 100 degrees mark for most areas through next
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 94  72  95  72  97 /  20  10  10   5   5
San Angelo 	 90  72  95  72  96 /  50  20  10   5   5
Junction 	 90  73  93  72  93 /  50  30  10   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/Huber
Hazardous weather outlook, Aug 18, 4:14 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
514 AM CDT MON AUG 18 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
514 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE LIKELY
TODAY...MAINLY SOUTH OF THE I-20 CORRIDOR. THE MAIN THREAT FROM
THE STORMS IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...WHICH
COULD FLOOD LOW WATER CROSSINGS AND LOW LYING AREAS. STORMS TODAY
COULD ALSO PRODUCE STRONG GUSTY WINDS AND DANGEROUS LIGHTNING.
THE THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED THIS EVENING
AND BE CONFINED MAINLY TO THE I-10 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Dyess AFB radar (KDYX), 77 km away, was scanning. The volume nearest the first event began at 13:55 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Coleman

When
August 18, 7:56 AM CST to 9:56 AM CST
Where
Coleman County, 0.38 mi N of Coleman Muni Arpt to 1.79 mi SE of Coleman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.855, -99.399

Coleman County Sheriff's office reported street flooding across the Coleman area, including some underpasses.

Thunderstorm Wind, Kimble

When
August 18, 2:30 PM CST to 2:33 PM CST
Where
Kimble County, 3.89 mi SSW of Junction
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
30.430, -99.800

The park service reported several trees downed and numerous large tree branches snapped in South Llano State Park. The time is approximate.

Flash Flood, Menard

When
August 18, 3:34 PM CST to 4:34 PM CST
Where
Menard County, 1.41 mi NNE of Menard to 1.42 mi SSE of Menard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.937, -99.767

Law enforcement reported knee deep water on roadways in Menard.

Flash Flood, Coleman

When
August 19, 9:36 AM CST to 10:36 AM CST
Where
Coleman County, 0.6 mi ESE of Coleman Muni Arpt to 1.33 mi SE of Coleman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.846, -99.391

The Coleman County Sheriff's office reported city wide street flooding, including minor debris resulting in the closure of some roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541311, 541304, 541305, 541334.